Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Ducky8989

Question for the knowledgeable!!

My dermatologist told me that it was ok for me to continue to use my tazorac a couple of times a week even after I started accutane as long as I wasn't getting dry or irritated. I have been doing this with no problems.

My question is this.. I have heard that part of how topical retinoids (like taz and retin a) work is that they speed up the production of skin cells. At the same time, I have also heard that part of how accutane works is by slowing down the production of skin cells.

So I'm wondering, is using these two things concurrently cancelling each other out? Or is the tazorac undermining what the accutane is trying to do?

Any insight would be very very appreciated!!

Share this post


Link to post
Share on other sites
I wouldn't

thanks, but i was looking for a little more detail than this... if the reason you say that is only based on the dryness/irritation it could cause i am not concerned as my derm said it would be fine to use if im not experiencing those problems (which i'm not). however, if somehow these two prescriptions are working against each other then that would absolutely be a reason i would discontinue.

Share this post


Link to post
Share on other sites

I am not familiar with Tazorac but I will respond based on the information you gave me.

I don't think that your dermatologist would give you anything that would impact the Accutane in any way. And I have never heard that Accutane slows down the production of skin cells. It reduces the size of oil glands but that's about it as far as I know.

I actually think that Accutane might encourage new production of skin cells since your skin peels off during treatment.

I might be completely wrong but I gave it my best shot.

The best thing however, is always to address your concerns with your dermatologist.

Good luck!

Share this post


Link to post
Share on other sites
I am not familiar with Tazorac but I will respond based on the information you gave me.

I don't think that your dermatologist would give you anything that would impact the Accutane in any way. And I have never heard that Accutane slows down the production of skin cells. It reduces the size of oil glands but that's about it as far as I know.

I actually think that Accutane might encourage new production of skin cells since your skin peels off during treatment.

I might be completely wrong but I gave it my best shot.

The best thing however, is always to address your concerns with your dermatologist.

Good luck!

Yeah I'm hoping youre right about my derm.. unfortunately i don't always trust doctors to be as knowledgeable as they should be (not to criticize them-- i understand that there is an impossible amount of info for them to remember). I will definitely bring this up with my dermatologist next time I see him. Unfortunately, on the acne.org site at least, it does say that accutane slows skin cell production. the link to the page is http://www.acne.org/accutane.html

Thank you so much for responding with whatever knowledge or advice you have. It just feels good to know someone cares enough to comment at all.

Edited by Ducky8989

Share this post


Link to post
Share on other sites

I also doubt that your derm would give you any suggestions that would impede the effectiveness of the isotretinoin. I think perhaps you're overthinking, too. The isotretinoin works on the pore according to that link. Topical retinoids work on the surface of the skin but may also affect the pore, I do not know for sure. However, I do not see that a topical retinoid would be able to interfere with the powerful action of isotretinoin sufficiently to remove the isotretinoin's benefits.

What dose of isotretinoin are you on? Some people on lower doses are prescribed topical retinoids as a matter of course. This is in different countries from the US as the US tends to go for higher doses.

Share this post


Link to post
Share on other sites
I also doubt that your derm would give you any suggestions that would impede the effectiveness of the isotretinoin. I think perhaps you're overthinking, too. The isotretinoin works on the pore according to that link. Topical retinoids work on the surface of the skin but may also affect the pore, I do not know for sure. However, I do not see that a topical retinoid would be able to interfere with the powerful action of isotretinoin sufficiently to remove the isotretinoin's benefits.

What dose of isotretinoin are you on? Some people on lower doses are prescribed topical retinoids as a matter of course. This is in different countries from the US as the US tends to go for higher doses.

Thanks for your input! I'm on 60 mg a day, so definitely not a low dose for my weight. I am in Canada though so I'm not sure if they do things differently than the US. I think you may be right about my overthinking it. Someone on the retinoids forum also suggested that perhaps the retinoid would just speed up the shedding of old skin cells, not actually speed up the production of them. So far I am definitely seeing improvement, albeit slowly, so I guess I'll just stick with it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×